Alert archive / Florida / Tornado Warnings in 2024
Tornado Warning 47, NWS Tallahassee, FL
NWS Tallahassee, FL issued this tornado warning at Apr 10, 2024, 5:04 PM CDT for Bay County, Walton County, Florida. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 10, 2024, 5:04 PM CDT (22:04 UTC)
- Expired
- Apr 10, 2024, 5:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Bay County, FL, Walton County, FL
The radar
The Eglin Afb radar (KEVX), 22 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 10, 5:37 PM CDT | TSTM WND DMG | 1 N Gulf Resort Beach, FL | Report from mPING: 1-inch tree limbs broken; Shingles blown off. |
| Apr 10, 5:53 PM CDT | TSTM WND GST 49 | 5 Ne West Bay, FL | ASOS station KECP Panama City reported a wind gust of 49 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 10, 1:12 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 618 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
267
WFUS52 KTAE 102204
TORTAE
FLC005-131-102245-
/O.NEW.KTAE.TO.W.0047.240410T2204Z-240410T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
504 PM CDT Wed Apr 10 2024
The National Weather Service in Tallahassee has issued a
* Tornado Warning for...
Northwestern Bay County in the Panhandle of Florida...
South central Walton County in the Panhandle of Florida...
* Until 545 PM CDT.
* At 504 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles west of Panama City Beach, moving northeast at
30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northwestern Bay and south central Walton Counties, including the
following locations... West Bay, Inlet Beach, Pine Log, Sunnyside,
Seminole Hills, Laird, Laguna Beach, Gulf Resort Beach, and
Hollywood Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3039 8600 3039 8598 3041 8596 3041 8588
3044 8586 3044 8561 3019 8590 3027 8609
TIME...MOT...LOC 2204Z 226DEG 28KT 3026 8600
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
16-WORSTER1 follow-up statement
162
WWUS52 KTAE 102221
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
521 PM CDT Wed Apr 10 2024
FLC131-102231-
/O.CAN.KTAE.TO.W.0047.000000T0000Z-240410T2245Z/
Walton FL-
521 PM CDT Wed Apr 10 2024
...THE TORNADO WARNING FOR SOUTH CENTRAL WALTON COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM CDT for the Panhandle
of Florida.
&&
LAT...LON 3041 8596 3041 8588 3044 8586 3044 8563
3027 8586 3032 8599 3037 8599
TIME...MOT...LOC 2221Z 226DEG 28KT 3035 8589
$$
FLC005-102245-
/O.CON.KTAE.TO.W.0047.000000T0000Z-240410T2245Z/
Bay FL-
521 PM CDT Wed Apr 10 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
NORTHWESTERN BAY COUNTY...
At 521 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles north of Panama City Beach, moving northeast at
30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
West Bay, Laird, Pine Log, and Seminole Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3041 8596 3041 8588 3044 8586 3044 8563
3027 8586 3032 8599 3037 8599
TIME...MOT...LOC 2221Z 226DEG 28KT 3035 8589
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
16-WORSTERWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Apr 10, 3:16 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Apr 10, 3:16 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
416 PM EDT Wed Apr 10 2024
...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER, HYDROLOGY...
.NEAR TERM...
(Through Thursday)
Issued at 149 PM EDT Wed Apr 10 2024
Near: A large mid-upper trough will continue progressing across the
southeast with an attendant surface low currently situated over
western MS. This low should begin occluding to the northeast through
the remainder of today. Southeasterly flow is persisting and will
continue through the duration of the event advecting deep moisture
across the area. As the low occludes, a cold front will extend into
the CWA and serve as the primary forcing mechanism for storms
beginning this afternoon lasting through tomorrow afternoon. Two
rounds of severe are possible with this setup with the first being
the QLCS propagating toward our area and the second occurring
Thursday morning through the afternoon.
For the first part of this system beginning momentarily, the low-
level jet will continue strengthening as the upper trough amplifies
with 850mb winds reaching 70+kts. This will increase bulk shear
substantially across the area with values reaching 60-70kts out of
the west-southwest. Notably large looping hodographs are evident
across the area with high SRH nearing 400m2s2, perhaps higher
locally if surface winds remain out of the southeast. The main
caveat with this setup is instability with MLCAPE values seemingly
struggling to reach 500J/kg as a result of cooler midlevels. Sine
cloud breaks are evident, indicating that instability could rebound
somewhat ahead of the line. Regardless, a high-shear low-CAPE event
appears likely as low-level streamwiseness of the hodographs (0-3km)
is quite textbook, resulting in a tornado threat for the majority of
the area despite meager buoyancy. A couple strong tornadoes (EF-2+)
are also possible across our SE AL and FL Panhandle counties. A
damaging wind threat is also likely given the strong low-level wind
field with this system.
Storms will then dissipate as a brief lull in the LLJ takes place
before ramping up once again with 850mb winds in excess of 70kts as
the cold front traverses the area early tomorrow morning. Storms
will then reinvigorate along the cold front, perhaps maintaining
semi-discrete features as westerly effective shear in excess of
55kts overspreads the region. It appears that a frontal feature will
be lifting over the FL Panhandle and Big Bend as the MCS to the
north dissipates, resulting in instability increasing with MLCAPE
reaching around 1000-1500J/kg and SRH reaching around 400m2s2. This
is indicative of an increasing tornado threat, some possibly strong
(EF-2+), with a particular emphasis for our westernmost FL Panhandle
counties west of the Apalachicola River. A damaging wind threat and
perhaps some hail is also possible as lapse rates steepen with a
push of cooler air aloft steepening lapse rates.
A failure mode exists with the second round of storms. If the
antecedent convection to the north over our SE AL and SW GA counties
produce stronger outflow than forecast, the air farther south may
stabilize enough inland to inhibit convection substantially.
Regardless, an all-hazards threat exists across all of our counties
this afternoon through tomorrow afternoon, especially for our SE AL
and FL Panhandle counties.
WPC currently has all of our SE AL counties, portions of our SW
GA counties, FL Panhandle counties, and portions of our inland FL
Big Bend counties outlined in a Moderate Risk (3/4) for excessive
rainfall with nearly all of our CWA outlined in a Slight Risk
(2/4) for excessive rainfall, excluding the easternmost FL Big
Bend. More on this below in the Hydrology section.
Overnight lows will drop into the mid to upper 60s with highs
tomorrow in the upper 70s to low 80s.
&&
.SHORT TERM...
(Thursday night through Friday night)
Issued at 149 PM EDT Wed Apr 10 2024
Cold front and upper low exits eastward Thursday night with
surface high pressure translating from east Texas into southern
Alabama by Friday night. Decreasing clouds are on tap Thursday
night with sunshine plentiful Friday. Highs will be in the
mid/upper 70s Friday and lows in the upper 40s to lower 50s each
morning.
&&
.LONG TERM...
(Saturday through Tuesday)
Issued at 149 PM EDT Wed Apr 10 2024
Surface high pressure slides off the east coast this weekend while
mid level ridging builds across the eastern third of the US in
response to an upper low racing over the desert southwest at the
beginning of the next work week. Mid level flow will remain mostly
from the northwest, despite a mid level trough moving across the
midwest. The strength of the ridge will deflect the trough to the
north leaving fairly tranquil conditions in the extended. High
temperatures will reach for the mid/upper 80s early next week and
lows will bottom into the mid/upper 50s.
&&
.AVIATION...
(18Z TAFS)
Issued at 115 PM EDT Wed Apr 10 2024
A strong storm system will enter the area this afternoon
through evening bringing MVFR to IFR conditions to all sites this
evening beginning with KDHN and KECP. Ceilings will reach IFR across
all sites around 00Z. Thunderstorms are expected periodically at all
sites and have added TEMPO's to encapsulate the timing as confidence
has grown. Strong winds are also expected to prevail across all
sites through this TAF period with gusts near 30kts likely.
&&
.MARINE...
Issued at 149 PM EDT Wed Apr 10 2024
A line of strong to severe thunderstorms is currently moving along
the southern Alabama Gulf coast into the coastal waters and is
moving eastward around 40 knots and is expected to reach our
coastal waters towards late afternoon west of Mexico Beach.
Strong winds, frequent lightning, and isolated waterspouts are
possible.
Southeast to south winds increase tonight in advance of a
vigorous cold frontal passage on Thursday. Southerlies are likely
to peak as gales tonight and early Thursday, or at least exhibit
frequent gale-force gusts. Following the cold frontal passage on
Thursday, a shift to strong westerlies is expected. Winds will
start to decrease on Thursday night, but it will take until
Saturday or Saturday night for the churned-up Gulf waters to
settle down. High pressure will pass east across the waters on
Saturday night.
&&
.FIRE WEATHER...
Issued at 149 PM EDT Wed Apr 10 2024
Storms are expected to exit the area by tomorrow afternoon
leaving a wetting rain behind. Following the passage of a cold
front, transport winds 25-30mph out of the west will overspread the
region tomorrow with mixing heights reaching up to 5000ft. This will
yield high to very high dispersions areawide tomorrow afternoon.
High dispersions areawide are also possible on Friday as elevated
transport winds persist out of the northwest. MinRH will drop to
around 40-60% tomorrow afternoon with 30-50% possible Friday.
Otherwise, there are no fire concerns at this time.
&&
.HYDROLOGY...
Issued at 149 PM EDT Wed Apr 10 2024
Potentially significant flash flood event expected to unfold
across the region this evening and into Thursday. Model guidance
has been fairly consistent in showing a corridor of 4-6 inches of
rain from the Florida Panhandle northeastward into Southwestern
Georgia. Isolated heavier amounts are anticipated to be as high as
8-9 inches in some spots, which if falling urban areas would lead
to considerable flash flooding. While these rainfall amounts are
most likely across the western half of the region, lighter amounts
of 2-4 inches are expected mainly east of the Flint/Ochlockonee
River basins and could still produce localized flash flooding. For
this reason nearly the entire region is under a flood watch.
In addition to the flash flood threat, riverine flooding will occur
in the days ahead. Should the widespread QPF verify, then we'd be
looking at the potential for moderate river flooding on our flashier
river basins like the Pea and Choctawhatchee Rivers in SE Alabama
and the Kinchafoonee Creek in Lee County GA. Depending on where the
rainfall develops further east, we could see minor riverine flooding
in the Ochlockonee, Apalachicola, and Withlacoochee Rivers as well.
For coastal flooding, opted to issue a coastal flood warning from
Wakulla County eastward to Dixie County. The tide around 4 am ET
Thursday morning is not quite aligned with the peak surge, so with
it being a bit offset, water levels may not get quite as high as
possible, but the strong winds behind the squall line will be
sufficient to produce enough surge combined with a higher high tide
around 2 pm ET to produce water levels of 2 to 4 feet above normally
dry ground within the warning area. A coastal flood advisory has
been issued for areas in Franklin County where water levels should
be slightly less.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 66 80 54 77 / 100 80 0 0
Panama City 66 74 58 74 / 90 20 0 0
Dothan 65 75 51 74 / 100 10 0 0
Albany 66 78 52 74 / 90 60 0 0
Valdosta 68 81 54 76 / 80 90 0 0
Cross City 66 77 55 77 / 30 90 0 0
Apalachicola 67 74 59 72 / 90 60 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Thursday afternoon for FLZ007>019-026>028-
108-112-114-115-118-127-128.
Wind Advisory from 8 PM EDT /7 PM CDT/ this evening to 2 PM EDT
/1 PM CDT/ Thursday for FLZ011-013-016>019-026.
Wind Advisory from 8 PM EDT /7 PM CDT/ this evening to 11 AM EDT
/10 AM CDT/ Thursday for FLZ007>010-012-014-015-027-114-115-
118-127.
Wind Advisory from 2 AM to 2 PM EDT Thursday for FLZ028-029-034-
128-134.
High Rip Current Risk through late Friday night for FLZ108-112-
114-115.
High Surf Advisory until 5 AM EDT /4 AM CDT/ Friday for FLZ108-
112-114.
Wind Advisory until 10 AM CDT Thursday for FLZ108-112.
Coastal Flood Advisory from 8 PM this evening to 8 PM EDT
Thursday for FLZ115.
High Surf Advisory from 2 AM to 2 PM EDT Thursday for FLZ115.
Coastal Flood Warning from 8 PM this evening to 8 PM EDT
Thursday for FLZ118-127-128-134.
GA...Flood Watch through Thursday afternoon for GAZ120>131-142>148-
155>161.
Wind Advisory from 8 PM this evening to 2 PM EDT Thursday for
GAZ123-125-127>131-142>148-155>161.
AL...Flood Watch through Thursday afternoon for ALZ065>069.
Wind Advisory from 7 PM this evening to 1 PM CDT Thursday for
ALZ068-069.
GM...Gale Warning from 8 PM this evening to 3 PM EDT Thursday for
GMZ730-755-765-775.
Gale Warning until 10 AM CDT Thursday for GMZ750-752-770-772.
&&
NEAR TERM...Worster
SHORT TERM...Scholl
LONG TERM....Scholl
AVIATION...Worster
MARINE...Scholl
FIRE WEATHER...Worster
HYDROLOGY...GodseyIn the hours before
Local storm report, Apr 10, 3:05 PM CDT, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
405 PM EDT Wed Apr 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Non-Tstm Wnd Gst 2 N Magnolia Beach 30.19N 85.73W
04/10/2024 M53 MPH Bay FL Mesonet
Gulf Coast State College weatherstem gusted
to 53 mph.
&&
IG3Local storm report, Apr 10, 3:08 PM CDT, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
408 PM EDT Wed Apr 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM Marine Tstm Wind 1 E Saint Andrews State 30.13N 85.72W
04/10/2024 M48 MPH GMZ750 FL Mesonet
Mesonet station XSTA St. Andrew Bay.
&&Local storm report, Apr 10, 3:14 PM CDT, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
414 PM EDT Wed Apr 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM Marine Tstm Wind 2 WNW Blue Mountain Bea 30.35N 86.23W
04/10/2024 M42 MPH Walton FL Mesonet
Ed Walline Beach Access gusted to 42 mph.
&&Local storm report, Apr 10, 3:18 PM CDT, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
418 PM EDT Wed Apr 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM Tstm Wnd Gst 5 NE West Bay 30.35N 85.80W
04/10/2024 M54 MPH Bay FL ASOS
ASOS station KECP Panama City.
&&Local storm report, Apr 10, 3:52 PM CDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
452 PM EDT Wed Apr 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Marine Tstm Wind Tyndall Afb 30.07N 85.57W
04/10/2024 M45 MPH Bay FL ASOS
KPAM gusted to 45 mph.
&&
IG3Local storm report, Apr 10, 3:54 PM CDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
454 PM EDT Wed Apr 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Marine Tstm Wind Tyndall Afb 30.07N 85.57W
04/10/2024 M41 MPH Bay FL ASOS
KTDR gusted to 41 mph.
&&
IG3The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 2:24 AM CDT | Wind Advisory | TAE | Bay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more | 41 hr |
| Apr 10, 2:39 AM CDT | High Surf Advisory | TAE | Bay, Franklin, Gulf, Walton | 47 hr |
| Apr 10, 2:43 AM CDT | Gale Warning | TAE | 38 hr | |
| Apr 10, 12:41 PM CDT | Coastal Flood Warning | TAE | Dixie, Jefferson, Taylor, Wakulla | 30 hr |
| Apr 10, 12:41 PM CDT | Coastal Flood Advisory | TAE | Franklin | 30 hr |
| Apr 10, 2:23 PM CDT | Severe Thunderstorm Warning | TAE | Bay, Holmes, Walton, Washington | 82 min |
| Apr 10, 2:26 PM CDT | Special Marine Warning | TAE | 64 min | |
| Apr 10, 3:23 PM CDT | Special Marine Warning | TAE | 3 hr | |
| Apr 10, 3:40 PM CDT | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Gulf, Holmes, Jackson, Walton and 1 more | 95 min |
| Apr 10, 4:08 PM CDT | Tornado Warning | TAE | Walton | 37 min |
| Apr 10, 4:41 PM CDT | Flash Flood Warning | TAE | Holmes, Jackson, Walton, Washington | 6 hr |
| Apr 10, 5:09 PM CDT | Severe Thunderstorm Warning | TAE | Bay, Walton, Washington | 96 min |
| Apr 10, 5:23 PM CDT | Special Marine Warning | TAE | 3 hr | |
| Apr 10, 5:43 PM CDT | Flash Flood Warning | TAE | Bay | 5 hr |
Nearby
Tornado Warnings in Florida, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.